Acetaminophen is a common over-the-counter (OTC) pain medicine. Tylenol is one brand of this medication. Acetaminophen poisoning is an overdose of this medication. It can cause damage to the liver.
The overdose may happen as an accident or an intentional overdose. This can be a serious condition that will need care from a doctor.
Acetaminophen poisoning may occur as a result of one large dose or several small overdoses over a long period of time. An overdose of acetaminophen can result from:
Certain chronic diseases can make you more vulnerable to this type of overdose. For example, people with liver damage can have acetaminophen poisoning at lower doses. Poisoning can also happen if acetaminophen is taken along with other substances that harm the liver, like alcohol.
Factors that may increase your risk of developing acetaminophen poisoning include:
At first, a person with acetaminophen poisoning may have no symptoms.
When symptoms develop, they can include:
Your doctor will ask about your symptoms and medical history. A physical exam will be done. Blood tests may be done to:
Talk with your doctor about the best treatment plan for you. Treatment options include:
People with low levels of acetaminophen in the blood may only need to be monitored. If symptoms develop or worsen other treatments may be started.
Activated charcoal is taken by mouth. The charcoal can help block the absorption of acetaminophen. It will not affect the medication that is already in the body.
N-acetylcysteine is an antidote to acetaminophen poisoning. It can prevent damage to the liver. It may be given by mouth or IV. The earlier this antidote is delivered the better the outcome will be.
To reduce your risk of acetaminophen poisoning, take the following steps:
American Academy of Pediatrics
American Association of Poison Control Centers
Canadian Institute for Health Information
Children's Safety—Canadian Poison Control Centers
Recognition and management of acute medication poisoning. American Academy of Family Physicians website. Available at: http://www.aafp.org/afp/2010/0201/p316.html . Accessed November 7, 2012.
Acetaminophen poisoning. DynaMed website. Available at: http://www.ebscohost.com/dynamed/ . Updated August 3, 2012. Accessed November 7, 2012.
The FDA Acetaminophen Advisory Committee Meeting. What is the future of acetaminophen in the United States? The perspective of a committee member. Clinical Toxicology (Philadelphia). 2009;47(8):784-789.
Ferner RE, Dear JW, Bateman DN. Management of paracetamol poisoning. BMJ. 2011;342:d2218.
Goldman L, Ausiello D, eds. Cecil Textbook of Internal Medicine . 23rd ed. Philadelphia, PA: Saunders; 2008
Lavonas EJ, Reynolds KM, Dart RC. Therapeutic acetaminophen is not associated with liver injury in children: a systematic review. Pediatrics. 2010 ;126(6):e1430-1444.
Marx J, et al. Rosen's Emergency Medicine . 7th ed. St. Louis, MO: Mosby, Inc; 2009.
Vassallo S, Khan AN, Howland MA. Use of the Rumack-Matthew nomogram in cases of extended-release acetaminophen toxicity. Ann Intern Med . 1996;125(11):940.
8/8/2011 DynaMed's Systematic Literature Surveillance http://www.ebscohost.com/dynamed/ : McNeil Consumer Healthcare announces plans for new dosing instructions for Tylenol products. Johnson & Johnson website. Available at: http://www.jnj.com... . Accessed August 8, 2011.
Last reviewed November 2012 by Brian Randall, MD
Last Updated: 11/26/2012
Copyright © 2013 EBSCO Publishing All rights reserved.
Sponsored by iHerb.Com
Positively the best overall value for natural products!